Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 196, NWS St. Louis, MO

May 13, 2024Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2024, 8:09 PM CDT for Warren County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2024, 8:09 PM CDT (01:09 UTC)
Expired
May 13, 2024, 8:40 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Warren County, MO

The radar

The St Louis radar (KLSX), 46 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KLSX 140109
SVRLSX
MOC219-140215-
/O.NEW.KLSX.SV.W.0196.240514T0109Z-240514T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
809 PM CDT Mon May 13 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Warren County in east central Missouri...

* Until 915 PM CDT.

* At 809 PM CDT, a severe thunderstorm was located near Jonesburg,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Warrenton, Wright City, Jonesburg, Truesdale, Innsbrook, and
  Foristell.

This includes Interstate 70 in Missouri between exits 188 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 9132 3884 9127 3887 9126 3891 9111
      3888 9111 3887 9110 3887 9096 3872 9096
      3871 9131 3884 9134
TIME...MOT...LOC 0109Z 257DEG 19KT 3878 9128 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
3 follow-up statements
621 
WWUS53 KLSX 140123
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
823 PM CDT Mon May 13 2024

MOC219-140215-
/O.CON.KLSX.SV.W.0196.000000T0000Z-240514T0215Z/
Warren MO-
823 PM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WARREN COUNTY...

At 823 PM CDT, a severe thunderstorm was located near Warrenton,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Warrenton, Wright City, Truesdale, Innsbrook, and Foristell.

This includes Interstate 70 in Missouri between exits 188 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9126 3891 9111 3888 9111 3887 9110
      3887 9096 3872 9096 3871 9121
TIME...MOT...LOC 0123Z 257DEG 19KT 3880 9119 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
839 
WWUS53 KLSX 140135
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
835 PM CDT Mon May 13 2024

MOC219-140215-
/O.CON.KLSX.SV.W.0196.000000T0000Z-240514T0215Z/
Warren MO-
835 PM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WARREN COUNTY...

At 834 PM CDT, a severe thunderstorm was located over Truesdale,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Warrenton, Wright City, Truesdale, Innsbrook, and Foristell.

This includes Interstate 70 in Missouri between exits 199 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9114 3891 9111 3888 9111 3887 9110
      3887 9096 3872 9096 3871 9110
TIME...MOT...LOC 0134Z 257DEG 19KT 3881 9111 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
982 
WWUS53 KLSX 140140
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
840 PM CDT Mon May 13 2024

MOC219-140150-
/O.CAN.KLSX.SV.W.0196.000000T0000Z-240514T0215Z/
Warren MO-
840 PM CDT Mon May 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3890 9114 3891 9111 3888 9111 3887 9110
      3887 9096 3872 9096 3871 9110
TIME...MOT...LOC 0140Z 257DEG 19KT 3882 9107 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:19 PM CDT, 1 hour 50 minutes earlier. Its key messages:

  • A slow-moving upper trough will bring waves of showers and scattered thunderstorms to the region through Tuesday afternoon. An isolated strong storm with gusty winds and small hail remains possible through this evening, mainly from central into southeast Missouri.
  • After Tuesday evening, shower and thunderstorm chances will return late Wednesday through Friday.
  • Above normal temperatures will return for the upcoming weekend.
Area forecast discussion, May 13, 6:19 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Mon May 13 2024

.KEY MESSAGES...

- A slow-moving upper trough will bring waves of showers and
  scattered thunderstorms to the region through Tuesday
  afternoon. An isolated strong storm with gusty winds and small
  hail remains possible through this evening, mainly from central
  into southeast Missouri.

- After Tuesday evening, shower and thunderstorm chances will
  return late Wednesday through Friday.

- Above normal temperatures will return for the upcoming weekend.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 225 PM CDT Mon May 13 2024

A slow-moving upper trof and low will produce unsettled weather
across the region through Tuesday evening as it progresses
eastward into and through the Mississippi Valley. A series of vort
maxes rotating through the trof along with diurnal heating will
modulate the greatest precipitation chances and coverage during
this time frame, however lesser precipitation chances will exist
the entire duration.

The first better defined vort max will rotate northeast across the
CWA the remainder of this afternoon into early evening bringing a
better organized band/wave of showers and some thunder. Thus far
thunder has been at a minimum. Despite areas of weak surface-
based CAPE of generally 1000+ J/KG, weak lapse rates and a good
deal of low-mid level moisture have diminished MLCAPE, which
seems to be a limiting factor thus far. There is a low chance of a
strong storm through early evening, primarily across central and
southeast MO, owing to slightly better deep layer shear, however
the moist conditions and low DCAPE are not very favorable. There
should diminishing coverage of precipitation to more scattered
later this evening and overnight with an additional vort max
tracking eastward providing some impetus. The moist low-levels and
light winds are also a recipe for fog/stratus.

The vertically stacked system and surface front will slide to the
east on Tuesday and into the eastern Ohio Valley by early evening.
Muted diurnal heating from breaks in the cloud cover should lead
to an uptick in instability and the coverage of showers and some
thunder on Tuesday afternoon. Precipitation chances should wind
down on Tuesday evening as the upper trof continues to progress
east into the Ohio Valley, potentially with fog/stratus in it's
wake into Wednesday morning.

Glass

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 225 PM CDT Mon May 13 2024

An elongated and progressive northern stream upper trof will
bring the next organized chance of showers and thunderstorms in
the late Wednesday through Friday time frame. Differences in
position and timing of short waves moving through the mean upper
trof are resulting in probably a longer window of precipitation
chances in the forecast than reality. The initial chance of
showers and storms could as early as Wednesday night depending on
the position of a lead vort max and forcing via a southwesterly
LLJ along with a returning warm front. There is better agreement
that the chance of showers and thunderstorms will peak Thursday
morning through the afternoon into early evening along and ahead
of an advancing cold front.

A southern stream upper trof could linger the rain chances longer
into Friday or early Saturday but there is a decent amount of
spread in the specifics of the trof speed/structure with the LREF
cluster analysis showing four variations in the larger scale flow,
and thus lower predictability. It does appear we should see
temperatures return to above normal for the upcoming weekend with
the NBM showing the entire IQR above normal.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 617 PM CDT Mon May 13 2024

Multiple rounds of showers and thunderstorms will rotate through
the region over the coming 12 to 24 hours. Timing each round is a
bit uncertain, so future updates may be needed. Thunder is more
likely this afternoon with that threat decreasing this evening.
Areas of MVFR ceilings are also accompanying these showers, but
pockets of VFR can be seen in between. Expect broader MVFR to IFR
conditions becoming widespread overnight tonight into the day on
Tuesday.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 2:44 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
244 PM CDT Mon May 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
244 PM CDT Mon May 13 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a low chance of thunderstorms tonight. An isolated strong
thunderstorm with gusty winds and small hail is possible through this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday and Tuesday evening, Wednesday
night through late Friday, and Saturday afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Glass

In the hours before

Local storm report, May 13, 2:20 PM CDT, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
220 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Hail             1 SSW Canton            40.12N 91.53W
05/13/2024  E0.25 Inch       Lewis              MO   Trained Spotter

            Spotter reported a brief period of a few pea
            sized hailstones falling.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:41 PM CDTAreal Flood AdvisoryLSXCallaway, Cole, Gasconade, Montgomery, Osage3 hr
May 13, 9:47 PM CDTFlash Flood WarningLSXCallaway, Montgomery, Osage5 hr
May 13, 10:40 PM CDTRiver Flood WarningLSXMarion21 days
May 14, 7:56 AM CDTAreal Flood AdvisoryLSXMontgomery4 hr
May 14, 8:45 AM CDTAreal Flood AdvisoryLSXMarion, Ralls4 hr
May 14, 10:21 AM CDTAreal Flood AdvisoryLSXPike4 hr
May 14, 10:38 AM CDTAreal Flood AdvisoryLSXLincoln4 hr
May 14, 12:31 PM CDTRiver Flood WarningLSXLincoln21 days
May 14, 4:24 PM CDTRiver Flood WarningLSXLincoln16 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.